People sometimes ingest too many products that contain acetaminophen and poison themselves.
Depending on the amount of acetaminophen in the blood, symptoms range from none at all to vomiting and abdominal pain to liver failure and death.
The diagnosis is based on the amount of acetaminophen in the blood and results of liver function tests.
Acetylcysteine is given to reduce the toxicity of the acetaminophen.
(See also Overview of Poisoning Overview of Poisoning Poisoning is the harmful effect that occurs when a toxic substance is swallowed, is inhaled, or comes in contact with the skin, eyes, or mucous membranes, such as those of the mouth or nose... read more .)
More than 100 products contain acetaminophen, a common over-the-counter pain reliever that is also present in many combination prescription drugs. If several similar products are consumed at a time, a person may inadvertently take too much acetaminophen. Many preparations intended for use in children are available in liquid, tablet, and capsule form, and a parent may try several preparations simultaneously or within several hours to treat a fever or pain, not realizing they all contain acetaminophen.
Acetaminophen usually is a very safe drug even in large doses, but it is not harmless. To cause poisoning, several times the recommended dose of acetaminophen must be taken. For example, a person who weighs 150 pounds generally needs to take at least about thirty 325-milligram tablets before toxic effects due to a single overdose are possible. Death is extremely unlikely unless the person takes more than forty 325-milligram tablets. Therefore, a single acetaminophen overdose that causes serious toxicity is usually not accidental.
Toxicity also may develop if multiple smaller doses are taken over time. In toxic doses, acetaminophen can damage the liver. Liver failure Liver Failure Liver failure is severe deterioration in liver function. Liver failure is caused by a disorder or substance that damages the liver. Most people have jaundice (yellow skin and eyes), feel tired... read more can follow.
Most overdoses cause no immediate symptoms. If the overdose is very large, symptoms develop in 4 stages:
In stage 1 (after several hours), the person may vomit but does not seem ill. Many people have no symptoms in stage 1.
In stage 2 (after 24 to 72 hours), nausea, vomiting, and abdominal pain may develop. At this stage, blood tests show that the liver is functioning abnormally.
In stage 3 (after 3 to 4 days), vomiting becomes worse. Tests show that the liver is functioning poorly, and jaundice Jaundice in Adults In jaundice, the skin and whites of the eyes look yellow. Jaundice occurs when there is too much bilirubin (a yellow pigment) in the blood—a condition called hyperbilirubinemia. (See also Overview... read more (yellowing of the eyes and skin) and bleeding develop. Sometimes the kidneys fail Overview of Kidney Failure This chapter includes a new section on COVID-19 and acute kidney injury (AKI). Kidney failure is the inability of the kidneys to adequately filter metabolic waste products from the blood. Kidney... read more and the pancreas becomes inflamed (pancreatitis Overview of Pancreatitis Pancreatitis is inflammation of the pancreas. The pancreas is a leaf-shaped organ about 5 inches (about 13 centimeters) long. It is surrounded by the lower edge of the stomach and the first... read more ).
In stage 4 (after 5 days), the person either recovers or experiences failure of the liver and often other organs, which may be fatal.
If toxicity results from multiple smaller doses taken over time, the first indication of the problem may be abnormal liver function, sometimes with jaundice and/or bleeding.
The doctor considers acetaminophen poisoning in people who may be attempting suicide Suicidal Behavior Suicide is death caused by an intentional act of self-harm that is designed to be lethal. Suicidal behavior includes completed suicide, attempted suicide, and suicidal ideation. Suicide usually... read more , in children who were given cough and cold preparations containing acetaminophen, and in people who may have accidentally ingested acetaminophen.
Doctors can predict the likelihood of acetaminophen toxicity by the amount ingested or, more accurately, by the level of acetaminophen in the person's blood. The blood level, measured between 4 hours and 24 hours after ingestion, may help predict the severity of the liver damage. Blood tests of liver function can sometimes help, particularly if toxicity may have resulted from doses repeated over time.
If acetaminophen was taken within the previous several hours, activated charcoal may be given.
If the level of acetaminophen in the blood is high, acetylcysteine is generally given by mouth or by vein to reduce the toxicity of the acetaminophen. Acetylcysteine is given repeatedly, for one to several days. This antidote helps prevent liver injury but does not reverse injury that has already occurred. Therefore, acetylcysteine must be given before liver injury occurs. Treatment for liver failure or liver transplant Liver Transplantation Liver transplantation is the surgical removal of a healthy liver or sometimes a part of a liver from a living person and then its transfer into a person whose liver no longer functions. (See... read more may also be necessary.
If toxicity results from multiple smaller doses taken over time, predicting the course of liver injury is difficult. Acetylcysteine is given if tests indicate liver damage is possible and sometimes if liver damage has already developed.